Format

Send to

Choose Destination
See comment in PubMed Commons below
J Infect Dis. 2002 Jul 1;186(1):23-31. Epub 2002 Jun 14.

Incidence of and risk factors for severe hepatotoxicity associated with antiretroviral combination therapy.

Author information

  • 1National AIDS Therapy Evaluation Center, Department of Human Retrovirology, Academic Medical Center, University of Amsterdam, The Netherlands. f.w.wit@amc.uva.nl

Abstract

This retrospective cohort study investigated whether particular antiretroviral agents are associated with a higher risk for developing grade 4 liver enzyme elevations (LEEs) in patients with human immunodeficiency virus (HIV) type 1 infection who are starting to receive highly active antiretroviral therapy (HAART). Grade 4 LEE was defined as aminotransferase levels >10 times the upper limit of normal and >200 U above baseline levels. A multivariate Cox model was used to identify risk factors. The incidence of LEE was 6.3%. No patients died of LEE consequences. Risk factors were higher baseline alanine aminotransferase levels, chronic hepatitis B or C virus infection, antiretroviral therapy-naive patients undergoing their first HAART regimen, recent start of a regimen of nevirapine or high-dose ritonavir, and female sex. In hepatitis B virus (HBV)-coinfected patients, discontinuing lamivudine (3TC) use was a risk factor. In 97% of cases, >or=1 risk factor was present. In HBV-coinfected patients using 3TC, continued use of 3TC should be considered, even if 3TC-resistant HIV strains develop.

[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk